Thunderstorm Wind, Dona Ana
- When
- August 10, 1:50 PM MST
- Where
- Dona Ana County, Garfield
- Measured
- 61 kt (70 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.750, -107.250
A line of strong to severe thunderstorms moved from northeast to southwest across southern NM with damaging winds and large hail. Trees were downed and a mobile home flipped near Garfield, while 1 1/4 inch diameter hail fell west of Hillsboro.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A line of strong to severe thunderstorms moved from northeast to southwest across southern NM with damaging winds and large hail. Trees were downed and a mobile home flipped near Garfield, while 1 1/4 inch diameter hail fell west of Hillsboro. Winds estimated at 60 mph lowered visibilities to near zero causing state police to close Interstate 10 east of Deming. Arroyo flooding led to the closure of Highway 180 northwest of Deming. Finally, as the storms began to exit the southern border of New Mexico, winds blew power poles down in Columbus while wind-driven nickel size hail covered the ground and cracked numerous car windshields.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 10, 1:43 PM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 243 PM MDT SAT AUG 10 2002 SYNOPSIS... SCATTERED HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE BORDERLAND TONIGHT AS A MOIST UNSTABLE ATMOSPHERE COVERS THE REGION. MOSTLY SUNNY...WARM AND DRIER WEATHER IS EXPECTED FOR MOST OF NEXT WEEK AS HIGH PRESSURE ALOFT BUILDS OVER THE SOUTHERN ROCKIES. DISCUSSION... MORNING SOUNDINGS SHOWED MOIST UNSTABLE AIR MASS ACROSS CWA WITH PRECIP WATER AROUND 1.3 INCHES AND CAPES NEAR 2500 J/KG. WEAK SURFACE TROFF ALSO EXTENDED ACROSS SOUTHERN NEW MEXICO EARLY THIS AFTERNOON WITH WEAK CONVERGENCE EXPECTED ALONG THIS FEATURE. FINALLY SMALL MCS AND ASSOCIATED OUTFLOW WHICH DEVELOPED OVER SAC MOUNTAINS NOW MOVING SOUTHWEST TOWARD DONA ANA AND WEST TEXAS ZONES. SURFACE BOUNDARIES...HIGH TERRAIN AND SURFACE HEATING SHOULD ALL COMBINE TO SUPPORT SCATTERED CONVECTION LATE THIS AFTERNOON/TONIGHT WITH POTENTIAL FOR HEAVY RAINS. SIGNIFICANT CHANGE IN PATTERN LIKELY AFTER TONIGHT. WATER VAPOR AND UPPER AIR DATA SHOWING MUCH DRIER AIR ALOFT NORTH AND NORTHWEST OF THE CWA TODAY. AS UPPER RIDGE EXPANDS ACROSS SOUTHERN ROCKIES SUNDAY WINDS ALOFT WILL BECOME MORE NORTHWESTERLY PUSHING THIS DRIER AIR OUR WAY. IN ADDITION THE EXPANSION OF THE RIDGE WILL RESULT IN WEAK SUBSIDENCE OVER THE CWA AS WELL. THUS EXPECT PRECIP WATER AMOUNTS TO FALL UNDER AN INCH BY SUNDAY EVENING WITH CONVECTION BEING ISOLATED AT BEST. VERY WEAK BACKDOOR COLD FRONT MAY SLIDE SOUTH INTO THE CWA ON LATE MONDAY AFTERNOON AS UPPER TROUGH MOVES ACROSS THE PLAINS. HOWEVER AGAIN THINK CONVECTION WILL BE ISOLATED MONDAY AS HIGH PRESSURE ALOFT AND WARM DRY AIR AT MID LEVELS KEEPS ACTIVITY SUPPRESSED. LONGER RANGE GUIDANCE IN GENERAL AGREEMENT IN ESTABLISHING UNSEASONABLY STRONG LONGER WAVE TROUGH ACROSS CENTRAL U.S. LATTER HALF OF WEEK WHILE SOUTHWESTERN RIDGE FLATTENS ANDS BECOMES ALIGNED FROM GREAT BASIN THROUGH SOUTHERN NEW MEXICO. THIS KEEPS CWA IN MID/UPPER NORTH/NORTHWEST FLOW WITH CONTINUED WEAK LARGE SCALE SUBSIDENCE AND DRY AIR ADVECTION. MAY BE ENOUGH RESIDUAL LOW LEVEL MOISTURE AND SURFACE HEATING FOR CONVECTION BU ACTIVITY SHOULD REMAIN ISOLATED AT BEST. EL PASO UU 71/ 96/ 72/ 98/ 72 31111 LAS CRUCES UU 66/ 94/ 67/ 96/ 67 32111 ALAMOGORDO UU 66/ 94/ 67/ 96/ 67 32111 CLOUDCROFT UU 49/ 74/ 50/ 76/ 50 23121 TRUTH OR CONSEQUENCES UU 68/ 95/ 69/ 97/ 69 32111 SILVER CITY BU 60/ 88/ 61/ 90/ 61 43121 DEMING UU 65/ 95/ 66/ 97/ 66 32111 LORDSBURG UU 65/ 96/ 66/ 98/ 66 32111 SIERRA BLANCA UU 67/ 93/ 68/ 95/ 68 32111 .ELP...NONE 05 ROGASH N
NMZ032-TXZ055-056-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 226 PM MDT SAT AUG 10 2002 ...STRONG THUNDERSTORMS ACROSS WESTERN TEXAS AND SOUTH CENTRAL NEW MEXICO... AT 220 PM THIS AFTERNOON AND CLUSTER OF THUNDERSTORMS WAS MOVING INTO EL PASO AND HUDSPETH COUNTIES IN TEXAS AND DONA ANA COUNTY NEW MEXICO. THESE STORMS WILL MOVE INTO THE VICINITY OF EL PASO...SOCORRO...AND ANTHONY TEXAS AND AROUND LAS CRUCES...HATCH...RADIUM SPRINGS...SUNLAND PARK AND SANTA TERESA NEW MEXICO. THE STORMS WILL ALSO CROSS INTERSTATE HIGHWAYS 10 AND 25. THESE STORMS WILL PRODUCE SMALL HAIL...HEAVY RAINFALL AND WIND GUSTS NEAR 50 MPH WITH AREAS OF LOW VISIBILITIES FROM BLOWING SAND AND DUST. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG BUILDING. DRIVERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM BLOWING SAND AND DUST AND FROM LOCALLY FLOODED ROADS. REMEMBER NEVER TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD SEEK AN ALTERNATE ROUTE OF TRAVEL.
The El Paso radar (KEPZ), 110 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
2 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317863, 5317864, 5317865, 5317866, 5317867.